Missouri, 2016

Flood in Missouri, June 1, 2016

June 1, 2016 · NWS PAH · 1 event in 1 county or zone

Numerous showers and thunderstorms occurred ahead of a slow-moving cold front over central Missouri and central Illinois. A southwest wind flow of very moist air ahead of the front contributed to locally heavy downpours and minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous showers and thunderstorms occurred ahead of a slow-moving cold front over central Missouri and central Illinois. A southwest wind flow of very moist air ahead of the front contributed to locally heavy downpours and minor flooding. Precipitable water values were around 1.75 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 1, 11:41 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 1, 11:41 AM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1241 PM CDT WED JUN 1 2016

.UPDATE...
Issued at 1241 PM CDT Wed Jun 1 2016

Cannot rule out an isolated thunderstorm anywhere across the
region this afternoon, but latest satellite and radar imagery
indicates that the best coverage is likely to be over southeast
Missouri and possibly into southern Illinois. Of concern is the
fact that most guidance veers the winds to nearly due west ahead
of the weak cold front, which should limit convergence. Figure
most showers and storms will be short-lived this afternoon.

The AVIATION section has been updated for the 18Z TAF issuance.

&&

.SHORT TERM...(Today through Friday night)
Issued at 342 AM CDT Wed Jun 1 2016

A weak cold front will move into the area today accompanied by
some shower and thunderstorm activity. In its wake, we should see
a lull tonight. Question then becomes, from Thursday into Friday,
where to draw the northward extent line of potential convection.
Given there seems to be more influence by the mid trop flow across
the northern 1/2 of the nation, will reduce PoPs across the north
as drier air works in. Will keep chance PoPs southern sections
going. By late Friday into Friday night, the southern Plains H5
low should have enough influence as it moves east to advect
moisture NE over the whole area. We used an across the board
model blend for weather, and a MOS/Previous numbers blend for
temps.

.LONG TERM...(Saturday through Tuesday)
Issued at 342 AM CDT Wed Jun 1 2016

After a cold front passage on Saturday night, most of the long term
period will feature lots of dry air and pleasant temps. The models
are in good agreement on the formation of a deep closed low over the
Great Lakes region this weekend, which will result in dry northwest
flow early next week.

As far as the details... Saturday will likely be wet for much of the
area. An amplifying 500 mb trough will migrate eastward into the
western Great Lakes and Mississippi Valley. The associated surface
low will deepen over the western Great Lakes. Showers and
thunderstorms should become rather numerous along and ahead of the
trailing cold front. Clouds and precip will hinder temps from
climbing much above 80. Weak instability ahead of the front may be a
limiting factor for storm intensity, especially if the 00z gfs is
correct. Could not rule out a few severe storms in the afternoon if
the 00z ecmwf capes and shear profiles pan out.

The trailing front will likely move through our region on Saturday
night, followed by a decreasing trend in precip coverage.

Some lingering showers or storms are possible early Sunday as the
front exits to our east. This will be followed by lots of clear sky
late in the weekend through early next week as dry high pressure
builds in behind the front. Diurnal cumulus clouds are likely each
afternoon Monday through Tuesday, especially in southwest Indiana,
which will be closer to the upper low. A few diurnally induced
showers could not be ruled out in southwest Indiana each afternoon.

High temps in the post-frontal air mass will range from the upper
70s in southwest Indiana to lower 80s in southeast Missouri each
day. Dew points and overnight lows will be noticeably lower,
generally in the upper 50s for most areas.

&&

.AVIATION...
Issued at 1241 PM CDT Wed Jun 1 2016

Given the lack of a focus for thunderstorm development this
afternoon, figure coverage outside of Missouri will be small.
Decided to keep KEVV and KOWB dry, as winds quickly veer to west
this afternoon. Went with VFR TS in a TEMPO group at KCGI and KPAH
given the latest radar imagery. However, coverage could be an
issue there as well.

Guidance is strongly hinting at MVFR visibilities in fog late
tonight, but mid-level ceilings should keep that from happening,
even if a terminal gets wet this afternoon. As a weak wind shift
pushes south of the entire by morning, some scattered showers
will be possible late tonight and especially in the morning. Not
sure about the impact, so just kept it VFR at KCGI and KPAH for
now.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
AVIATION...DRS
Hazardous weather outlook, Jun 1, 3:03 AM CST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
403 AM CDT WED JUN 1 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
403 AM CDT WED JUN 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY THROUGH EARLY TONIGHT
AREA WIDE, AND ACROSS SOUTHEAST MISSOURI AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SUNDAY. A FEW
STRONG STORMS CANNOT BE RULED OUT SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Carter

When
June 1, 1:20 PM CST to 3:30 PM CST
Where
Carter County, 1.58 mi NW of Ellsinore to 1.92 mi WSW of Ellsinore
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.949, -90.766

A trained spotter reported 3.25 inches of rain fell in 90 minutes. Creeks were out of their banks.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636010.